Gastrointestinal (GI) bleeding, bleeding that occurs anywhere from the mouth to the anus, can be caused by many different factors. Identifying whether the bleeding is from the upper GI tract or the lower GI tract is of upmost importance in order to treat the bleeding appropriately.
Individuals who are having an upper GI bleeds typically present with vomiting blood or coffee-ground like material, as well as black, tarry stool, while lower GI bleeds typically present with bloody stools.
Possible Causes of Bleeding:
Upper GI Bleed Potential Bleeding Sources
· Varices in patients with Liver Disease
· Peptic Ulcer Disease
· Untreated H. Pylori Infection
· Aorto-Enteric Fistula (abnormal connection between the aorta and GI tract)
Lower GI (Left and Right Colon) Bleed Potential Bleeding Sources
· Ulcerative Colitis
· Crohn’s Disease
· Colon Polyps/Cancerous Polyps
When a patient presents with GI bleeding symptoms a thorough medical history should be obtained to evaluate the possible causes. Medication history is important as well to evaluate for any medications that can predispose a patient to bleeding, such as Aspirin, NSAIDs, and blood thinners.
Symptom assessment is important as well to gauge where the bleeding is occurring:
· Peptic ulcer – Upper abdominal pain
· Esophageal ulcer – Odynophagia, gastroesophageal reflux, dysphagia
· Mallory-Weiss tear – Emesis, retching, or coughing prior to hematemesis
· Variceal hemorrhage or portal hypertensive gastropathy – Jaundice, abdominal distention (ascites)
· Malignancy – Dysphagia, early satiety, involuntary weight loss, cachexia
· Diverticulosis – Lower abdominal pain
· Inflammatory Bowel Disease – Left or right sided abdominal pain
It is also important to make sure the patient is hemodynamically stable by assessing vital signs and lab work.
Once it is determined whether the bleeding is from an upper or lower source, proper diagnostic procedures and treatments can be implemented.
Patients who have upper GI bleeding are usually prescribed a Proton Pump Inhibitor such as Omeprazole or Pantoprazole to suppress acid production and are usually taken for an endoscopy to evaluate where exactly the bleeding is occurring.
Additional medications can be used to help treat upper GI bleeds such as:
· Prokinetics to help improve gastric visualization
· Vasoactive medications to help constrict the blood vessels
· Antibiotics for patients with Cirrhosis to reduce risk of infection and prevent recurrent bleeding
Patients who suffer from a lower GI bleeding are typically taken for a colonoscopy to evaluate the origin of the bleeding, to obtain pathological specimens, or, to potentially perform therapeutic interventions to stop the bleeding. If a colonoscopy can not be performed immediately, radiographic imaging can be used as well, however, the patient must be actively bleeding at the time the imaging is performed to detect the bleeding site.
GI bleeds can usually be treated efficiently and effectively once the source of the bleeding is identified. Making sure that the patient remains stable due to the blood loss is the priority, while identifying the cause and initiating treatment follow after.
If you have a case involving the improper diagnosis or treatment of a GI bleed, contact Weiser Nurse Consulting. We can review the records and identify possible breaches in standard of care.